Nebraska, 2012

Hail and Damaging Winds in Nebraska, May 30, 2012

May 30, 2012 · NWS GID · 37 events in 8 counties and zones

Through much of the day on this Wednesday, strong to severe thunderstorms primarily producing marginally severe hail affected southern portions of South Central Nebraska between Interstate 80 and the Kansas border. More specifically, the majority of strong to severe storms focused within a northwest-to-southeast corridor extending from Dawson, Phelps and Buffalo Counties in the west, to Nuckolls…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
$750,000
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Through much of the day on this Wednesday, strong to severe thunderstorms primarily producing marginally severe hail affected southern portions of South Central Nebraska between Interstate 80 and the Kansas border. More specifically, the majority of strong to severe storms focused within a northwest-to-southeast corridor extending from Dawson, Phelps and Buffalo Counties in the west, to Nuckolls and Thayer Counties in the east. In addition to many reports of penny to quarter size hail, a few instances of golf ball size hail were noted near Cozad and in Bertrand. Although severe-criteria wind gusts were not a major issue, there were a few estimated 60 MPH gusts in Dawson County. Rainfall amounts within the primary storm corridor were typically between 0.50-1.50 inches, with one of the highest known amounts of 1.93 inches measured 8 miles north-northeast of Holdrege.

Things got underway fairly early in the day as several, mainly elevated severe storms flared up in the Dawson, Gosper and Phelps Counties area between 930-1100 AM CDT. Then for several more hours between 11 AM-530 PM CDT, strong to severe storms expanded in coverage across the aforementioned corridor, taking on a mixed mode of brief supercell structures and multicell lines while gradually ending from northwest to southeast and pushing south into Kansas. Between 5-7 PM CDT, a new batch of strong to severe storms in southwest Nebraska tried pushing into Dawson, Gosper and Furnas Counties along an advancing cold front, but these storms weakened considerably as they entered the local area. In the mid and upper levels, the primary forcing mechanism for this prolonged event was a vigorous shortwave trough migrating east-southeast from the Northern High Plains across southern South Dakota. At the surface, a generally east-west quasi-stationary front stretched across northern Kansas during most of the day, with South Central Nebraska in a seasonably cool and stable low level airmass with temperatures only in the 60s-low 70s F. In advance of the approaching shortwave, mid-level flow gradually strengthened and low-level warm advection evident at 850 millibars increased into southern Nebraska, sparking the development of severe storms despite the cool surface conditions. During the early-mid afternoon hours, the mesoscale environment featured steep mid-level lapse rates with 1000 J/kg mixed-layer CAPE and 40-50 knots of 0-6 kilometer vertical wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 30, 4:48 AM CST, 4 hours 24 minutes earlier.

Area forecast discussion, May 30, 4:48 AM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
548 AM CDT WED MAY 30 2012

.AVIATION...12Z KGRI TAF. THE MAIN FORECAST CONCERN OVER THE TAF
24HR VALID PERIOD CENTERS AROUND THE CHANCE OF SHOWERS AND
THUNDERSTORMS. FORECAST MODELS ARE IN PRETTY STRONG AGREEMENT THAT
SHOWERS AND THUNDERSTORMS WILL DEVELOP TO THE WEST OF KGRI OVER
THE NEXT FEW HOURS AND TRACK INTO THE KGRI AREA BY MID TO LATE
MORNING. WILL KEEP CEILINGS AND VISIBILITIES UP IN THE VFR
RANGE...BUT THESE COULD CERTAINLY BE KNOCKED BACK IF THE SHOWER OR
THUNDERSTORM WERE TO BECOME HEAVY ENOUGH. THERE MIGHT THEN BE A
PRETTY GOOD LULL PERIOD...BUT IT IS DIFFICULT TO PROJECT WHEN OR
HOW LONG THE LULL WILL BE. EXPECT THAT A LATER ROUND OR SHOWERS
AND ISOLATED THUNDERSTORMS COULD MOVE INTO THE KGRI AREA THIS
EVENING. THE WIND THROUGHOUT THE PERIOD WILL BE FAIRLY LIGHT AND
GENERALLY OUT OF THE EAST TO NORTH.

&&

.PREV DISCUSSION... /ISSUED 438 AM CDT WED MAY 30 2012/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT.

THE MAIN FOCUS OF THE SHORT TERM PERIOD WILL BE ON THE NEXT 24 TO 36
HOURS AS AN UPPER LEVEL WAVE SLIDES THROUGH THE REGION.

UPPER LEVEL ANALYSIS INDICATES AN UPPER LEVEL TROUGH AXIS PUSHING
EASTWARD ACROSS THE GREAT LAKES REGION AND THE OHIO RIVER
VALLEY...HELPING TO BREAK DOWN AN UPPER LEVEL RIDGE ACROSS THE EAST
COAST. A SECONDARY RIDGE AXIS HAS PUSHED ON THE WEST COAST...AND
WATER VAPOR IMAGERY DEPICTS A MID TO UPPER LEVEL SHORT WAVE
PERTURBATION MOVING SOUTHEAST ACROSS MONTANA AND WYOMING. A FEW
SCATTERED RETURNS HAVE BEGUN TO SHOW UP ON RADAR ACROSS THE NEBRASKA
PANHANDLE ALTHOUGH ANY PRECIPITATION IS LIKELY NOT HITTING THE
GROUND AT THE CURRENT TIME.

THERE REMAINS SOME DISCREPANCIES REGARDING PRECIPITATION CHANCES AS
THE WAVE MOVES CLOSER ESPECIALLY BEFORE THE 18Z TIME FRAME. THE SREF
AND GFS BOTH EXPECT POPS TO FILL IN ACROSS THE WESTERN CENTRAL
PLAINS ALONG THE TROUGH AXIS. WHILE THE NAM...EC AND 4 KM WRF KEEP
POPS ACROSS CENTRAL AND NORTHERN NEBRASKA THROUGH THE MORNING HOURS.
THE HRRR REMAINS THE OUTLIER WITH VERY LITTLE POPS GENERATED AT ALL.
REGRETTABLY...FILLING IN OF THE POPS ALONG THE TROUGH THIS MORNING
DOES NOT LOOK TO BE THE CASE...BUT STILL EXPECTING HIGHER POPS
ACROSS THE NORTH AND WEST.

REGARDING POPS THIS AFTERNOON...AS THE OPEN WAVE PUSHES CLOSER TO
THE PLAINS...EXPECTING MORE DEVELOPMENT ALONG THE TROUGH
AXIS...ESPECIALLY ACROSS SOUTH CENTRAL NEBRASKA. THE BEST
INSTABILITY REMAINS FARTHER SOUTH ALONG THE SURFACE LOW...HOWEVER
THE GFS DOES ADVERTISE NEARLY 1500 J/KG OF ELEVATED CAPE SKIRTING
ACROSS THE WESTERN PORTION OF THE FORECAST AREA WITH THE HIGHER AXIS
ACROSS SOUTHWEST NEBRASKA. GIVEN THIS...DECIDED TO CONTINUE MENTION
OF SEVERE WORDING IN THE HWO ESPECIALLY ACROSS THE FAR WEST. BULK
SHEAR VECTORS FROM 0 TO 6 KM ALSO ARE INDICATIVE OF SEVERE CHANCES
WITH NEARLY 35 TO 50 KTS ACROSS SOUTHWEST NEBRASKA. THE FAR
NORTHEAST WILL LIKELY REMAIN THUNDERSTORM FREE WITH VERY LITTLE CAPE
EXPECTED ACROSS THE AREA.

FOR THE OVERNIGHT HOURS ON WEDNESDAY...THE SREF...NAM...GFS...AND
ECMWF ALL SUGGEST CONTINUED POPS ACROSS THE AREA AS THE OVEN WAVE
PUSHES PAST THE REGION. INSTABILITY PARAMETERS DECREASE DRASTICALLY DURING
THE OVERNIGHT HOURS ON WEDNESDAY...THUS EXPECTING MORE SCATTERED
LIGHT SHOWERS DURING THE OVERNIGHT HOURS.

SURFACE HIGH BEGINS TO SLIDE SOUTH ACROSS THE REGION BY FRIDAY AS
THE UPPER LEVEL RIDGE BUILDS EASTWARD. EXPECTING SHOWERS TO COME TO
AN END FROM WEST TO EAST BY EARLY THURSDAY MORNING...COMPLETELY
CLEARING THE FORECAST AREA BY THURSDAY.

BY FRIDAY AFTERNOON...A SECONDARY WEAK UPPER WAVE COMBINED WITH
POSITIVE VORTICITY ADVECTION...SLIDES THROUGH THE FORECAST AREA.
DEVELOPING SURFACE LOW PRESSURE ALONG THE FRONT RANGE COULD GENERATE
ENOUGH LIFT TO DEVELOP SCATTERED THUNDERSTORMS THAT MOVE THROUGH THE
REGION. THE GFS INDICATES NEAR 1000 J/KG OF MOST UNSTABLE CAPE
NOSING INTO THE FAR SOUTHEAST PORTION OF THE FORECAST AREA...BEFORE
QUICKLY DECREASING AGAIN WITH NIGHTFALL. THUS ANY THUNDERSTORM
DEVELOPMENT WILL LIKELY BE ACROSS THE WEST SOUTHWEST DURING THE
AFTERNOON HOURS.

MADE VERY FEW CHANGES TO TEMPERATURES IN THE LONG TERM. EXPECTING
TEMPERATURES TODAY AND THURSDAY TO BE QUITE TRICKY DEPENDING BOTH ON
PRECIPITATION CHANCES AND RESULTANT CLOUD COVER. WENT WITH LOWER 60S
ACROSS THE NORTH AND LOWER 70S ACROSS THE SOUTH FOR TODAY...WHILE
EXPECT MUCH OF AREA ON THURSDAY TO REMAIN IN THE 60S. BUMPED UP
HIGHS A BIT ON FRIDAY...AS WARM AIR ADVECTION RETURNS TO THE
FORECAST AREA UNDER THE UPPER LEVEL RIDGE. SOUNDINGS INDICATE GOOD
MIXING DURING THE DAY TO NEARLY 800 MB. GIVEN PRECIPITATION CHANCES
AND CLOUD COVER...STILL EXPECTING TEMPERATURES TO CLIMB TO THE MID
TO UPPER 70S.

LONG TERM...SATURDAY THROUGH TUESDAY. WARMER WEATHER WILL RETURN TO
THE REGION ALONG WITH A FEW CHANCES OF SHOWERS AND THUNDERSTORMS.

SATURDAY...AN UPPER LEVEL RIDGE WILL START TO BUILD INTO THE CENTRAL
PLAINS AND TEMPERATURES WILL BEGIN A NOTABLE WARMING TREND. DRY
CONDITIONS ARE EXPECTED.

SUNDAY...AN UPPER LEVEL RIDGE WILL BE CENTERED OVER THE PLAINS
RESULTING IN HOT WEATHER WITH HIGHS IN THE UPPER 80S TO LOWER 90S.
THE 00Z ECMWF AND GFS ARE BOTH SHOWING A WEAK 500MB VORT MAX
TRACKING BENEATH THE UPPER RIDGE ACROSS OUR AREA LEADING TO A LOW
END CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY INTO SUNDAY NIGHT.

MONDAY AND TUESDAY...THE UPPER LEVEL RIDGE REMAINS NEARLY STATIONARY
OVER THE PLAINS WITH CONTINUED VERY WARM TO HOT CONDITIONS. HIGHS
WILL BE IN THE 80S WITH SOME LOWER 90S ACROSS SOUTHERN ZONES. OUR
MODEL BLEND PROCEDURE SHOWS DRY CONDITIONS FOR MOST AREAS ON MONDAY
BUT CHANCE POPS ON TUESDAY WITH A WEAK VORT MAX TRYING TO PRESS UP
ON THE UPPER RIDGE. WILL CARRY THE POPS ON TUESDAY...BUT LOWERED
THEM BY 20 PERCENT BELOW CONSALL MODEL BLEND DUE TO DOUBTS ABOUT
VERY MANY THUNDERSTORMS BEING ABLE TO FORM UNDER A RATHER DOMINATING
UPPER RIDGE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 30, 4:16 AM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
516 AM CDT WED MAY 30 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
311030-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
516 AM CDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS MUCH
OF THE OUTLOOK AREA. SOME STORMS COULD BECOME SEVERE AND PRODUCE
HAIL TO AT LEAST THE SIZE OF QUARTERS AND WIND GUSTS TO AROUND 60
MPH...ESPECIALLY SOUTHWEST OF A LINE FROM LEXINGTON NEBRASKA TO
OSBORNE KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

INTERMITTENT THUNDERSTORMS ARE THEN POSSIBLE FRIDAY AND SUNDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT...MAINLY SOUTHWEST OF A LINE FROM LEXINGTON NEBRASKA TO
OSBORNE KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 30, 7:57 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
857 AM CDT WED MAY 30 2012

NEZ060-072-301430-
DAWSON NE-GOSPER NE-
857 AM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSPER AND SOUTHWESTERN
DAWSON COUNTIES UNTIL 930 AM CDT...

AT 852 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES WEST OF
GOTHENBURG TO 8 MILES WEST OF EUSTIS...AND MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  JOHNSON LAKE...
  COZAD...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 219 AND 236.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4088 10023 4088 9987 4064 9969 4062 9998
      4069 9999 4070 10022 4070 10023
TIME...MOT...LOC 1357Z 265DEG 31KT 4084 10047 4066 10012

FAY
Special weather statement, May 30, 8:46 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
946 AM CDT WED MAY 30 2012

NEZ060-301515-
DAWSON NE-
946 AM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWSON COUNTY UNTIL
1015 AM CDT...

AT 943 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF EUSTIS...OR 26 MILES WEST
OF LEXINGTON...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FARNAM...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 225 AND 227.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4086 10022 4083 9990 4070 9994 4069 9999
      4070 10022 4070 10023 4072 10023
TIME...MOT...LOC 1446Z 278DEG 26KT 4075 10022

FAY

The radar

The Grand Island radar (KUEX), 138 km away, was scanning. The volume nearest the first event began at 15:11 UTC.

Open the radar archive at this moment

Event by event

35 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Dawson

When
May 30, 9:12 AM CST
Where
Dawson County, 8 mi S of Cozad
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.754, -99.970

Hail, Gosper

When
May 30, 9:17 AM CST
Where
Gosper County, Johnson Res
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.700, -99.850

Thunderstorm Wind, Dawson

When
May 30, 9:32 AM CST
Where
Dawson County, 8.94 mi SSW of Darr
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.710, -99.970

Wind gusts were estimated at 60 mph.

Hail, Dawson

When
May 30, 9:39 AM CST
Where
Dawson County, Gothenburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.930, -100.150

Hail, Dawson

When
May 30, 9:45 AM CST
Where
Dawson County, 1 mi E of Gothenburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.930, -100.131

Hail, Dawson

When
May 30, 9:49 AM CST
Where
Dawson County, 5 mi W of Cozad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.870, -100.066

Hail, Gosper

When
May 30, 9:53 AM CST
Where
Gosper County, Johnson Res
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.700, -99.850

Hail, Dawson

When
May 30, 9:54 AM CST
Where
Dawson County, 2 mi W of Cozad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.870, -100.008

Hail, Dawson

When
May 30, 9:54 AM CST
Where
Dawson County, 3 mi S of Willow Is
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.837, -100.070

Hail, Dawson

When
May 30, 9:58 AM CST
Where
Dawson County, Cozad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.870, -99.970

Hail, Dawson

When
May 30, 10:24 AM CST
Where
Dawson County, 5 mi WNW of Lexington
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.808, -99.818

Thunderstorm Wind, Dawson

When
May 30, 10:25 AM CST
Where
Dawson County, 5 mi WNW of Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.808, -99.818

Wind gusts were estimated at 60 mph.

Hail, Dawson

When
May 30, 10:39 AM CST
Where
Dawson County, 1 mi E of Cozad
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.870, -99.951

Hail, Dawson

When
May 30, 10:41 AM CST
Where
Dawson County, 1 mi E of Cozad
Measured
1.25 in hail
Property damage
$15,000
Crop damage
$250,000
Reported by
Storm Chaser
Coordinates
40.870, -99.951

Hail, Dawson

When
May 30, 10:43 AM CST
Where
Dawson County, 2 mi SE of Cozad
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Storm Chaser
Coordinates
40.849, -99.943

Hail, Dawson

When
May 30, 10:44 AM CST
Where
Dawson County, Cozad
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.870, -99.970

Hail, Dawson

When
May 30, 11:08 AM CST
Where
Dawson County, Lexington
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.780, -99.730

Hail, Gosper

When
May 30, 11:27 AM CST
Where
Gosper County, Johnson Res
Measured
1 in hail
Reported by
Public
Coordinates
40.700, -99.850

Hail, Gosper

When
May 30, 11:34 AM CST
Where
Gosper County, Johnson Res
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.700, -99.850

Hail, Dawson

When
May 30, 11:38 AM CST
Where
Dawson County, 3 mi S of Lexington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.737, -99.730

Hail, Buffalo

When
May 30, 11:50 AM CST
Where
Buffalo County, Elm Creek
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.720, -99.370

Hail, Franklin

When
May 30, 11:50 AM CST
Where
Franklin County, Campbell
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.300, -98.730

Hail, Phelps

When
May 30, 12:20 PM CST
Where
Phelps County, Loomis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.480, -99.520

Hail, Buffalo

When
May 30, 12:24 PM CST
Where
Buffalo County, Kearney
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.700, -99.080

Hail, Webster

When
May 30, 12:30 PM CST
Where
Webster County, 4 mi SW of Blue Hill
Measured
0.88 in hail
Reported by
Public
Coordinates
40.289, -98.504

Hail, Phelps

When
May 30, 12:35 PM CST
Where
Phelps County, Holdrege
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.450, -99.370

Hail, Buffalo

When
May 30, 12:45 PM CST
Where
Buffalo County, 6 mi NNE of Miller
Measured
0.75 in hail
Reported by
Public
Coordinates
41.010, -99.336

Hail, Buffalo

When
May 30, 1:21 PM CST
Where
Buffalo County, Elm Creek
Measured
0.75 in hail
Reported by
County Official
Coordinates
40.720, -99.370

Hail, Buffalo

When
May 30, 1:23 PM CST
Where
Buffalo County, Elm Creek
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.720, -99.370

Hail, Phelps

When
May 30, 1:23 PM CST
Where
Phelps County, 3 mi NE of Loomis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.511, -99.480

Hail, Phelps

When
May 30, 1:24 PM CST
Where
Phelps County, 2 mi E of Bertrand
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.530, -99.592

Hail, Phelps

When
May 30, 1:26 PM CST
Where
Phelps County, Bertrand
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.530, -99.630

Hail, Thayer

When
May 30, 1:30 PM CST
Where
Thayer County, 2 mi NE of Davenport
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.340, -97.773

Hail, Phelps

When
May 30, 1:52 PM CST
Where
Phelps County, 7 mi NNW of Holdrege
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.544, -99.421

Hail, Phelps

When
May 30, 2:26 PM CST
Where
Phelps County, 3 mi S of Holdrege
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.407, -99.370

Hail, Phelps

When
May 30, 2:26 PM CST
Where
Phelps County, Funk
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.470, -99.250

Hail, Adams

When
May 30, 2:27 PM CST
Where
Adams County, Hastings
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.580, -98.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377177, 377178, 377179, 377180, 377181, 377182, 377183, 377184, 377185, 377186, 377187, 377188, 377189, 377190, 377191, 377192, 377193, 377195, 377196, 377197, 377198, 377199, 377200, 377201, 377202, 377203, 377204, 377205, 377206, 377207, 377208, 377209, 377210, 377211, 377212, 377213, 377214.